Alabama, 2010Winter Storm and Winter Weather in Alabama, February 8, 2010
February 8, 2010 · NWS HUN · 6 events in 6 counties and zones
A narrow 20 to 30 mile wide band of snowfall developed during the pre-dawn hours of the 8th moving into far northwestern Alabama, then spreading eastward across far northern Alabama. Snow fell at a moderate pace at times, lowering visibility to 1/2 to 3/4 mile at times with very large clumped snowflakes reported.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow 20 to 30 mile wide band of snowfall developed during the pre-dawn hours of the 8th moving into far northwestern Alabama, then spreading eastward across far northern Alabama. Snow fell at a moderate pace at times, lowering visibility to 1/2 to 3/4 mile at times with very large clumped snowflakes reported. Snowfall accumulations of 2 to 3 inches were reported in this band, with isolated amounts of 4 to 5 inches reported in eastern Lauderdale County. Snow covered and slushy roads developed rapidly during the morning hours, but improved greatly as temperatures climbed well above freezing during the day along with some rainfall. Several school systems closed between 10 am and 11 am in the morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 7, 11:33 PM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Feb 7, 11:33 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 PM CST SUN FEB 7 2010
.UPDATE...
UPDATED FOR 06Z AVIATION DISCUSSION.
&&
.AVIATION.../06Z TAFS/
CLOUDS ARE FINALLY BEGINNING TO BREAK UP ACROSS NORTHWEST ALABAMA
TONIGHT WITH VFR CONDITIONS LIKELY DEVELOPING AT KMSL AROUND 08Z.
THINK MVFR CEILINGS WILL CONTINUE AT KHSV THROUGH AT LEAST 12Z
BUT STILL NOT AS CONFIDENT ON TIMING OF IMPROVEMENT. VFR
CONDITIONS WILL REMAIN THROUGH 9/06Z BUT DID INTRODUCE -RA FOR
KMSL AFTER 00Z WITH MVFR CEILINGS POSSIBLE.
&&
.DISCUSSION... /ISSUED 925 PM CST SUN FEB 7 2010/
SKIES HAVE BEEN SLOW TO CLEAR THIS EVENING AS ONLY A FEW BREAKS
CAN BE SEEN ON SATELLITE...MAINLY OVER LAUDERDALE COUNTY. WITH
LITTLE IMPROVEMENT SEEN IN THE LOW CLOUD DECK...INCREASED SKY
COVER SIGNIFICANTLY FOR MOST OF THE FORECAST AREA. THERE COULD BE
SOME ADDITIONAL BREAKS IN THE LOW CLOUDS ACROSS NORTHWEST ALABAMA
BUT A MID/HIGH DECK OF CLOUDS CONTINUES TO STREAM IN RAPIDLY FROM
THE WEST. AS FAR AS TEMPERATURES...LOWS IN THE UPPER 20S TO NEAR
30 DEGREES LOOK ON TRACK AND ONLY MADE MINOR ADJUSTMENTS.
&&
.PREV DISCUSSION... /ISSUED 340 PM CST SUN FEB 7 2010/
THE FORECAST FOR THE NEXT WEEK CAN BE SUMMED UP AS "MORE OF THE
SAME." THAT IS...AN ACTIVE SOUTHERN STREAM COMBINING WITH OCCASIONAL
NORTHERN STREAM INTRUSIONS...LEADING TO A DIFFICULT-TO-FORECAST
WEATHER PATTERN...COOLER THAN NORMAL TEMPERATURES...AND CLOUDIER
THAN NORMAL CONDITIONS.
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
FIRST...PESKY CLOUDS HAVE STUCK AROUND ALL DAY...AND EXTRAPOLATION
KEEPS THEM IN THE ENTIRE FORECAST AREA THROUGH EARLY EVENING. IT
MIGHT BE EVEN LATER IN OUR SOUTHERN/EASTERN COUNTIES. WORTH NOTING
THAT THE SHORT-TERM GFS LAMP GUIDANCE NOW KEEPS BROKEN CLOUDS ALL
NIGHT (ALBEIT WITH HIGHER CEILINGS AFTER ABOUT 02Z). WILL INDICATE A
PERIOD OF PARTLY CLOUDY SKIES AFTER MID-EVENING...BUT CLOUDS
INCREASING AGAIN LATE TONIGHT.
ASSUMING ONLY HIGH CLOUDS ARE AROUND TO START THE MORNING...TEMPS
SHOULD BE ABLE TO RISE FAIRLY QUICKLY IN THE MORNING BEFORE SKIES
BECOME COMPLETELY CLOUDY AROUND MIDDAY. WILL LEAN TOWARD THE COOLER
MET GUIDANCE FOR HIGHS GIVEN THE CLOUD COVER. EVEN THOUGH THE NAM
HAS FLIP-FLOPPED IN TIMING FROM YESTERDAY (YESTERDAY IT WAS THE
SLOWER MODEL...TODAY IT IS THE FASTER MODEL)...I STILL FAVOR ITS
FASTER TIMING SINCE THESE THINGS ALMOST ALWAYS START EARLIER THAN WE
THINK. WILL NOT...HOWEVER...GO ALL THE WAY TO ITS LIKELY POPS...
INSTEAD GOING SLIGHTLY UNDER A MET/MAV BLEND. IF PRECIP INDEED DOES
START MONDAY AFTERNOON...SOME WETBULB COOLING WILL LEAD TO FALLING
TEMPS...SO WILL INDICATE THIS IN THE GRIDS.
WE MAY ACTUALLY SEE A BREAK IN THE RAIN DURING THE EVENING HOURS
MONDAY BEFORE THE HEAVY STUFF MOVES IN AFTER MIDNIGHT. GOING WITH
AVERAGE RAINFALL AROUND AN INCH...BUT AS USUAL...SOME HIGHER AMOUNTS
ARE LIKELY. I DID GO ABOVE HPC VALUES FOR QPF...SINCE LATELY WE HAVE
SEEN HEAVIER RAIN THAN EXPECTED...AND BECAUSE DECENT MOISTURE
ADVECTION WILL OCCUR MONDAY NIGHT...WITH PWATS RISING TO AROUND 0.90
INCH. RAIN WILL CONTINUE INTO TUESDAY MORNING AT LEAST...WITH FROPA
EXPECTED FROM WEST TO EAST DURING THE DAY TUESDAY.
THERE ARE TWO VERY TINY OPPORTUNITIES FOR WINTRY WEATHER WITH THIS
SYSTEM...NEITHER OF WHICH ARE OF A HIGH ENOUGH PROBABILITY TO
MENTION RIGHT NOW. THE FIRST IS MONDAY AFTERNOON WITH THE WETBULB
COOLING. WE MIGHT COOL ENOUGH TO ALLOW FOR A RA/SN MIX FOR AN HOUR
OR TWO IN NWRN LAUDERDALE OR WRN LINCOLN COUNTIES. CHANCE OF THIS IS
LESS THAN 10 PERCENT. SECOND OPPORTUNITY IS RIGHT AFTER THE COLD
FRONT PASSAGE...WHEN THERE COULD BE SOME LIGHT -DZ OR A FLURRY.
AGAIN...CHANCE LESS THAN 10 PERCENT AT THIS TIME.
TEMPS SHOULD FALL DURING THE AFTERNOON TUESDAY...AND TUESDAY NIGHT
LOOKS RATHER COLD WITH A DECENT BREEZE. UPPER LOW WILL BE SWINGING
THROUGH TO THE NORTH AND EAST...AND WIND FIELDS FAVOR UPSLOPE ON THE
PLATEAU...NECESSITATING THE INCLUSION OF A 20 POP IN FRANKLIN COUNTY
TN FOR TUESDAY NIGHT...AND A MENTION OF A DUSTING OF SNOW.
ELSEWHERE...SOUNDINGS ARE MARGINALLY SUPPORTIVE OF A FEW FLURRIES...
SO THIS WILL BE MENTIONED IN THE FORECAST.
EXTENDED (WEDNESDAY THROUGH NEXT WEEKEND)...
WEDNESDAY AND WEDNESDAY NIGHT WILL BE COLD...EVEN IF WE GET RID OF
THE CLOUDS. ALTHOUGH MODELS SHOW THE CLOUDS DO EXIT...GIVEN RECENT
HISTORY...IT IS HARD NOT TO BE PESSIMISTIC ON THE CHANCE.
THE NEXT SRN STREAM SYSTEM QUICKLY TAKES SHAPE AND APPROACHES BY
THURSDAY. THERE IS INCREASING MODEL AGREEMENT ON THE TIMING AND
IMPACT OF THE SYSTEM...BUT IT IS STILL SOMEWHAT MURKY. WILL CONTINUE
WITH LOW POPS THURSDAY NIGHT THROUGH FRIDAY NIGHT...BEST CHANCE ON
FRIDAY. 12Z GFS HAS A PRETTY GOOD SNOWSTORM FRIDAY AFTERNOON AND
EVENING...BUT THIS IS SLOWER TIMING THAN YESTERDAYS RUNS...AND A BIT
OF A FLIP-FLOP FOR THE ENSEMBLES FROM DRY TO WET. THE WETTER
SOLUTION MAY PROVE TO BE CORRECT...BUT MORE CONSISTENCY IS NEEDED
BEFORE DIVING HEADLONG INTO THE IDEA.
MODELS ARE ALL OVER THE PLACE WITH WHAT HAPPENS NEXT WEEKEND. WILL
SIMPLY HANG ON TO AN EXTRAPOLATED PATTERN PERSISTENCE...WHICH WOULD
INDICATE THE AREA BEING BETWEEN SYSTEMS...AND COLDER THAN NORMAL.
HYDROLOGY...
A FLOOD WATCH WAS ISSUED FOR THE TENNESSEE RIVER AT FLORENCE AND
WHITESBURG THIS MORNING. THE WATCH WAS RECENTLY CHANGED TO A WARNING
FOR FLORENCE AS THE POINT IS RISING ABOVE FLOOD STAGE. WHITESBURG
MAY ALSO HAVE TO BE UPGRADED LATER TONIGHT OR TOMORROW AS IT
APPROACHES FLOOD STAGE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION/DISCUSSION...KNS
PREV DISCUSSION...JE
Hazardous weather outlook, Feb 7, 11:57 AM CST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 AM CST SUN FEB 7 2010
ALZ001>010-016-TNZ076-096-097-081115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1157 AM CST SUN FEB 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
RAINFALL WILL DEVELOP ACROSS THE TENNESSEE VALLEY LATE MONDAY AND
LINGER THROUGH TUESDAY AS A COLD FRONT CROSSES THE REGION. THE
RAINFALL MAY BE HEAVY AT TIMES...ESPECIALLY LATE MONDAY NIGHT.
MINOR FLOODING OF AREA CREEKS...RIVERS AND STREAMS IS POSSIBLE
WITH THE HEAVIER RAINS.
AN AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP ACROSS THE WESTERN
GULF OF MEXICO THURSDAY...AND TRACK EASTWARD ACROSS THE NORTHERN
GULF COAST REGION FRIDAY. GULF MOISTURE MOVING NORTHWARD AHEAD OF
THIS SYSTEM MAY RESULT IN A MIXTURE OF RAIN AND SNOW FOR THE
TENNESSEE VALLEY AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
Winter Storm, Lauderdale
- When
- February 8, 4:15 AM CST to 10:00 AM CST
- Where
- Lauderdale forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Two to six inches of snowfall fell across Lauderdale county. The highest snowfall total occurred in the Anderson community. The heavy snowfall closed schools and courthouses in across the county. Several car accidents were reported across the county.
Winter Storm, Colbert
- When
- February 8, 4:15 AM CST to 9:30 AM CST
- Where
- Colbert forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Two to four inches of snowfall were reported, particularly across the western portion of the county. The highest snowfall accumulation was reported in the Cherokee community.|Several wrecks were caused by the slick conditions across the county, which caused an unknown number of injuries.
Winter Weather, Lawrence
- When
- February 8, 5:00 AM CST to 10:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Public
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
Between 1 and 2 inches of snowfall fell across the northern portion of the county. The highest totals likely occurred in the Red Bank and near Wheeler Lake.
Winter Storm, Limestone
- When
- February 8, 6:00 AM CST to 10:15 AM CST
- Where
- Limestone forecast zone
- Reported by
- Public
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
One to four inches of snowfall accumulation was reported across the county. The highest snowfall total was reported in Elkmont. Several car accidents occurred across the county.
Winter Storm, Madison
- When
- February 8, 8:00 AM CST to 10:30 AM CST
- Where
- Madison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
One to three inches of snowfall accumulation was reported across the county. The highest snowfall total was reported in Harvest. Monte Sano Boulevard and some overpasses on interstate 65 were closed due to slick conditions in the morning.
Winter Weather, Jackson
- When
- February 8, 8:30 AM CST to 11:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Post Office
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
Between a trace and one inch of snowfall accumulation was reported across the county. The highest reported snowfall total of 1 inch was reported in Trenton. Several car accidents were reported across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Iowa, February 8 to 9, 2010$70,000 · 7 events
- Winter Storm in Tennessee, February 8 to 9, 20101 injured · 20 events
- Heavy Snow in Kentucky, February 8 to 9, 201022 events
- Winter Storm and Winter Weather in Illinois, February 8 to 9, 20101 injured · 13 events
- Winter Weather in Illinois, February 8 to 9, 201019 events
- Heavy Snow in Kentucky, February 8 to 9, 201015 events
- Heavy Snow and Winter Weather in Indiana, February 8 to 9, 20101 injured · 6 events
- Winter Storm and Winter Weather in Oklahoma, February 8, 201012 events
- Winter Storm and Winter Weather in Arkansas, February 8 to 9, 201012 events
- Heavy Snow and Winter Weather in Missouri, February 8 to 9, 201011 events
- Winter Weather in Wisconsin, February 8 to 10, 201011 events
- Heavy Snow in Indiana, February 8 to 9, 201010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214520, 214528, 215643, 214542, 214545, 214546.